Maine, 2004

Lightning Strike in Maine, July 2, 2004

July 2, 2004 · NWS GYX · 1 event in 1 county or zone

Lightning ignited a fire in a home in Wayne causing minor damage.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Lightning ignited a fire in a home in Wayne causing minor damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 1, 7:50 PM EST, 6 hours 40 minutes earlier.

Area forecast discussion, Jul 1, 7:50 PM EST, 6 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
850 PM EDT THU JUL 1 2004

WILL UPDATE TO DROP SEVERE THUNDERSTORM WATCH. NO OTHER CHANGES
ANTICIPATED.

.SHORT TERM...
TONIGHT AND FRIDAY...
CONVECTION DEVELOPING OVER UPSTATE NY WILL CONTINUE TO DEVELOP AND
MOVE E INTO NEW HAMPSHIRE AND MAINE LATE THIS AFTERNOON AND EVENING
ALL AHEAD OF AN APPROACHING FRONTAL SYSTEM. FORECAST WILL CONTINUE TO
REFLECT SCATTERED CONVECTION TONIGHT WITH MOST NUMEROUS ACTIVITY IN
THE MTNS.  STRONGEST ACTIVITY WILL BE IN THE EVENING.  FRONT VRY SLOW
TO MOVE E ON FRIDAY SO A CONTINUED THREAT OF SCATTERED SHOWERS WILL
PERSIST AT LEAST THROUGH THE FIRST HALF OF THE DAY BEFORE CLEARING
FINALLY TAKES HOLD LATE IN THE DAY FRIDAY FFROM WEST TO EAST. &&

.LONG TERM...
FRIDAY NIGHT AND BEYOND...
HIGH PRES IN QUEBEC WILL CREST OVER THE REGION ON SAT AND START
MOVING OUT TO SEAS ON SUN.  CLOUDS WILL INCREASE SUN AS THE LOW
IN THE GREAT LAKES HEADS FOR THE SAINT LAWRENCE ON MONDAY AND
DRAGS A COLD FRONT ACROSS THE REGION MON NIGHT.  LOOKS LIKE
SHOWERS WILL HOLD OFF UNTIL AFTER MIDNIGHT SUN NIGHT AND CONT INTO
MON. CLEARING MON NIGHT INTO TUE.  ANOTHER SYSTEM MOVES IN TO
BRING ANOTHER THREAT OF SHOWERS IN FOR WED.
&&

.MARINE...
SHORT TERM...TONIGHT AND FRIDAY...A FLOW OF SOUTH TO
SOUTHWEST WINDS WILL PREVAIL...POSSIBLY GUSTING TO AROUND 20 KT
EARLY TONIGHT WITH SEAS RUNNING 2-4 FEET. IN SOME OF THE
SCATTERED THUNDERSTORMS SOME BRIEF STRONG GUSTY WINDS ARE
POSSIBLE IN THE EVENING. CONDITIONS SHOULD STAY BELOW SMALL CRAFT
ADVISORY LEVELS THROUGH THE NEXT 24 HOURS AS WEAK PRESSURE GRADIENT
WINDS PERSIST.

LONG TERM...FRIDAY AND BEYOND...
LIGHT WINDS SHOULD KEEP CONDS BELOW SCA.
&&

.AVIATION...
VFR CONDS CONT THROUGH THE AFTERNOON ALTHO SCATTERED CLOUDS DVLPG
AROUND 4000 FEET.  CONVECTION DEVELOPING OVER UPSTATE NY WILL
CONTINUE TO DEVELOP AND MOVE E INTO NEW HAMPSHIRE AND MAINE LATE
THIS AFTERNOON AND EVENING.  TERMINALS REFELCT THIS TIMING OF
DVLPG SCATTERED THUNDERSTORMS.
&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
Hazardous weather outlook, Jul 1, 2:38 AM EST, 23 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
338 AM EDT THU JUL 1 2004

MEZ007>009-012>014-018>028-NHZ001>010-013-014-010938-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
338 AM EDT THU JUL 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND TONIGHT AHEAD OF AN APPROACHING COLD FRONT. SOME OF THE
THUNDERSTORMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE TODAY AND EARLY TONIGHT.

In the hours before

Special weather statement, Jul 1, 10:17 PM EST, 4 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1117 PM EDT THU JUL 1 2004

NHZ002-003-005-007-020516-
NORTHERN GRAFTON NH-SOUTHERN COOS NH-SOUTHERN GRAFTON NH-SULLIVAN NH-
1117 PM EDT THU JUL 1 2004

...STRONG THUNDERSTORMS ARE APPROACHING THE CONNECTICUT RIVER...

LOOK FOR A LINE OF STRONG THUNDERSTORMS TO AFFECT WESTERN NEW
HAMPSHIRE BETWEEN LITTLETON AND PLAINFIELD THROUGH 1230 AM.  AS THE
STRONGEST STORMS CROSS WOODSVILLE...HAVERHILL...PIERMONT AND LYME
BETWEEN 1130 PM AND MIDNIGHT...EXPECT PEA TO MARBLE SIZED HAIL...
VERY HEAVY RAINS...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS
TO 35 MPH.

THE STRONGEST STORMS WILL AFFECT DALTON...LITTLETON...FRANCONIA AND
EASTON AFTER MIDNIGHT...ALSO WITH HAIL...VERY HEAVY RAINS AND CLOUD
TO GROUND LIGHTNING.

HAYES
Special weather statement, Jul 1, 11:08 PM EST, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1208 AM EDT FRI JUL 2 2004

NHZ005>010-013-014-020707-
BELKNAP NH-COASTAL ROCKINGHAM NH-INTERIOR ROCKINGHAM NH-MERRIMACK NH-
SOUTHERN CARROLL NH-SOUTHERN GRAFTON NH-STRAFFORD NH-SULLIVAN NH-
1208 AM EDT FRI JUL 2 2004

...SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN WILL AFFECT
SOUTHERN AND CENTRAL NEW HAMPSHIRE EARLY THIS MORNING...

LOOK FOR AN AREA OF SHOWERS AND THUNDERSTORMS TO MOVE ACROSS CENTRAL
AND SOUTHERN NEW HAMPSHIRE THROUGH 300 AM. AS THE SHOWERS AND
THUNDERSTORMS MOVE THROUGH...EXPECT FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF WIND GUSTS TO 35 MPH...AND PERHAPS PEA SIZED HAIL.

RAIN WILL BE VERY HEAVY AT TIMES WITH THE AREA OF SHOWERS AND
THUNDERSTORMS.  SOME LOCATIONS WILL RECEIVE UP TO 1.5 INCHES OF RAIN
IN LESS THAN AN HOUR.  THIS COULD RESULT IN LOCALIZED STREET
FLOODING...AS WELL AS FLOODING IN AREAS OF POOR DRAINAGE.

IF YOU PLAN TO BE OUT EARLY THIS MORNING...BE ON THE ALERT FOR
THREATENING WEATHER.  IF YOU WILL BE DRIVING...BE AWARE OF RAPIDLY
CHANGING VISIBILITY IN HEAVY RAIN...AS WELL AS PONDING OF WATER ON
ROADS.

HAYES
Special weather statement, Jul 1, 11:37 PM EST, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1237 AM EDT FRI JUL 2 2004

MEZ007>009-012>014-NHZ001>004-020700-
CENTRAL SOMERSET ME-NORTHERN CARROLL NH-NORTHERN COOS NH-
NORTHERN FRANKLIN ME-NORTHERN GRAFTON NH-NORTHERN OXFORD ME-
SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-SOUTHERN OXFORD ME-
SOUTHERN SOMERSET ME-
1237 AM EDT FRI JUL 2 2004

...SCATTERED THUNDERSTORMS WITH VERY HEAVY RAIN AND SMALL HAIL WILL
CROSS THE MOUNTAINS AND FOOTHILLS OF NORTHERN NEW HAMPSHIRE AND
WESTERN MAINE EARLY THIS MORNING...

LOOK FOR SCATTERED SHOWERS AND THUNDERSTORMS TO MOVE ACROSS THE
MOUNTAINS AND FOOTHILLS OF WESTERN MAINE AND NORTHERN NEW HAMPSHIRE
THROUGH 230 AM.  AS THE STRONGEST STORMS CROSS RANDOLPH...
SHELBURNE...DIXVILLE NOTCH AND STRATTON...EXPECT PEA TO MARBLE SIZED
HAIL...BRIEF WIND GUSTS TO 35 MPH...AS WELL AS FREQUENT CLOUD TO
GROUND LIGHTNING.

IN ADDITION...ANY THUNDERSTORM CAN PRODUCE UP TO ONE AND ONE-HALF
INCH OF RAIN IN LESS THAN AN HOUR.  THIS COULD RESULT IN STREET
FLOODING AND LOCALIZED FLOODING IN AREAS OF POOR DRAINAGE.

HAYES
Special weather statement, Jul 2, 12:39 AM EST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
139 AM EDT FRI JUL 2 2004

MEZ012-018>020-NHZ004-006-020739-
ANDROSCOGGIN ME-INTERIOR CUMBERLAND ME-INTERIOR YORK ME-
NORTHERN CARROLL NH-SOUTHERN CARROLL NH-SOUTHERN OXFORD ME-
139 AM EDT FRI JUL 2 2004

...STRONG THUNDERSTORMS WILL MOVE ACROSS EASTERN NEW HAMPSHIRE AND
PORTIONS OF WESTERN MAINE EARLY THIS MORNING...

LOOK FOR A CLUSTER OF SHOWERS AND STRONG THUNDERSTORMS TO MOVE ACROSS
CARROLL COUNTY IN NEW HAMPSHIRE AND SOUTHERN OXFORD... NORTHERN YORK
AND CUMBERLAND COUNTIES IN WESTERN MAINE.  AS THESE STORMS PASS
FREEDOM...PARSONSFIELD...BROWNFIELD AND NAPLES...EXPECT PEA TO MARBLE
SIZED HAIL...BRIEF WIND GUSTS TO 40 MPH AND FREQUENT CLOUD TO GROUND
LIGHTNING.

IN ADDITION...UP TO ONE AND ONE-HALF INCHES OF RAIN MAY FALL IN LESS
THAN AN HOUR WITH ANY THUNDERSTORM.  THIS COULD RESULT IN STREET
FLOODING AS WELL AS FLOODING OF LOW LYING AREAS.  IF YOU WILL BE
TRAVELING EARLY THIS MORNING...BE ON THE ALERT FOR POOR VISIBILITY IN
HEAVY RAIN...AS WELL AS PONDING OF WATER ON ROADS.

HAYES
Special weather statement, Jul 2, 1:55 AM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
255 AM EDT FRI JUL 2 2004

MEZ008-009-013-014-021-022-020854-
CENTRAL SOMERSET ME-INTERIOR WALDO ME-KENNEBEC ME-
NORTHERN FRANKLIN ME-SOUTHERN FRANKLIN ME-SOUTHERN SOMERSET ME-
255 AM EDT FRI JUL 2 2004

...STRONG THUNDERSTORMS WILL MOVE ACROSS CENTRAL MAINE THROUGH 415
AM...

LOOK FOR A DEVELOPING LINE OF STRONG THUNDERSTORMS TO MOVE ACROSS
CENTRAL AND SOUTHERN SOMERSET...NORTHERN KENNEBEC AND NORTHERN WALDO
COUNTIES THROUGH 415 AM.  AS THE STRONGEST STORM MOVE THROUGH
MADISON...NORRIDGEWOCK...ROME AND BURNHAM...EXPECT PEA TO MARBLE
SIZED HAIL...BRIEF WIND GUSTS TO 35 MPH AND FREQUENT CLOUD TO GROUND
LIGHTNING.

IN ADDITION...UP TO ONE AND ONE-HALF INCH OF RAIN MAY FALL IN LESS
THAN ONE HOUR.  THIS COULD RESULT IN STREET FLOODING AND FLOODING IN
AREAS OF POOR DRAINAGE.  IF YOU WILL BE TRAVELING THIS MORNING IN
CENTRAL MAINE...BE ON THE ALERT FOR THREATENING WEATHER.

HAYES

The radar

The Portland,ME radar (KGYX), 70 km away, was scanning. The volume nearest the first event began at 07:27 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Kennebec

When
July 2, 2:30 AM EST
Where
Kennebec County, Wayne
Property damage
$2,000
Reported by
NEWSPAPER
Coordinates
44.409, -69.767 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2004Every state in 2004This day in weather historyWarnings in Maine, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417102.